Tornadoes · United States · Oklahoma · 2014

EF0 tornado, Clear Lake to Elmwood, Oklahoma, June 22, 2014

From Clear Lake to Elmwood, this EF0 tornado ran 2.0 miles across Beaver County on June 22, 2014, touching down at 5:42 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2014
Touchdown
5:42 PM CDT (22:42 UTC)
Lifted
5:50 PM CDT (22:50 UTC)
On the ground
8 minutes
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Beaver County
Touchdown point
36.635, -100.272
Lift-off point
36.606, -100.271
Record number
1406221642-01

The damage survey

13 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Roof off old barn thrown east.
  • Old barn/outbuilding destroyed.
  • Debris scattered in all four quadrants and east and south side of house with significant hail damage.
  • Barn Roof debris due west in a field.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A favorable northwest flow aloft pattern and abundant moisture resulted in a round of severe convection for the 22nd and into the early morning hours of the 23rd. A discrete supercell developed over the eastern Oklahoma Panhandle during the early afternoon hours of the 22nd. This supercell would go on to produce several brief tornadoes and hail up to the size of tennis balls while slowly moving southward across the far eastern Oklahoma Panhandle. The outflow from this tornadic supercell interacted with discrete storms developing along a southward moving cold front over western Kansas, and caused the storms to transition into a linear structure. This line would enter the central Oklahoma Panhandle around 8 PM CST before exiting by 10 PM CST.

A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County near Slapout (Beaver County). The tornado caused minor damage to an old barn as well as minor roof damage to a manufactured home. A few outbuildings were also damaged as the tornado drifted south across US. Highway 412. The winds were estimated at 80 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.

A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County roughly 12 miles west of Slapout (Beaver County). The tornado snapped nearly two dozen power poles and caused damage to a barn with the east wall and roof missing. It also damaged a center pivot irrigation system and caused additional roof and wall damage to a barn and house. The winds were estimated at 90 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.

A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County near Elmwood (Beaver County). The tornado snapped the tops of trees and destroyed a metal garage completely. The winds were estimated at 75 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 20:51 UTC and running to 02:54 UTC.

Issued (UTC)ExpiredProductOffice
20:30 UTC21:30 UTCSevere Thunderstorm WarningAMA
20:51 UTC02:54 UTCSevere Thunderstorm WatchAMA
21:15 UTC22:15 UTCSevere Thunderstorm WarningAMA
21:32 UTC00:30 UTCFlood AdvisoryAMA
22:05 UTC23:00 UTCSevere Thunderstorm WarningAMA
22:43 UTC23:45 UTCSevere Thunderstorm WarningAMA
22:48 UTC02:00 UTCFlash Flood WarningAMA
22:58 UTC23:15 UTCTornado WarningAMA
23:11 UTC23:46 UTCTornado WarningAMA
23:14 UTC00:15 UTCSevere Thunderstorm WarningAMA
00:45 UTC01:20 UTCSevere Thunderstorm WarningAMA
02:07 UTC03:00 UTCSevere Thunderstorm WarningAMA
02:26 UTC04:30 UTCFlash Flood WarningAMA
02:46 UTC03:45 UTCSevere Thunderstorm WarningAMA
02:54 UTC07:21 UTCSevere Thunderstorm WatchAMA
03:27 UTC04:05 UTCSevere Thunderstorm WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 22, 4:36 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 22, 4:36 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT SUN JUN 22 2014

...HEAVY RAIN/SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT...

.DISCUSSION...

THE MAIN FOCUS OF THIS FORECAST WILL BE ON CONVECTION THIS AFTERNOON
AND TONIGHT. THUNDERSTORMS ARE DEVELOPING AND A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED ALREADY FOR A MAJORITY OF THE PANHANDLES
EXCLUDING FAR SOUTH AND SW AREAS.

MLCAPE VALUES OF 3000 J/KG AND EFFECTIVE SHEAR OF 40 KTS DUE TO A
WEAK BUT NICELY VEERING WIND PROFILE WILL CONTINUE TO SUPPORT
ORGANIZED CONVECTION. INITIAL CELLS THIS AFTERNOON WILL HAVE THE
POTENTIAL TO BE SUPERCELLULAR WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS. LATER THIS EVENING...EXPECT CLUSTERS OF THUNDERSTORMS
IN ERN CO AND SWRN KS TO BEGIN TO INTERACT AND GROW UPSCALE TO A
FORWARD PROPAGATING, STRONG WIND PRODUCING MCS AIDED BY EXPECTED
COLD POOL DEVELOPMENT. 850-300 MEAN WINDS AND CORFIDI VECTORS
SUGGEST RAPID FORWARD SPEED INTO THE EASTERN PANHANDLES. LIFTING ON
THE LEADING EDGE SHOULD BE MORE THAN SUFFICIENT IN OUR AREA TO KEEP
THE SYSTEM PROPAGATING SE. ON THE WRN EDGE OF THE EXPECTED MCS...
OUTFLOW INTERACTION WITH A DEVELOPING LOW LVL JET COULD RESULT IN
ADDITIONAL THUNDERSTORM ACTIVITY FURTHER WEST TOWARD AMARILLO LATE
THIS EVENING/VERY EARLY MON MORNING. OVERALL BEST CHANCES FOR STORMS
AND SVR WX WILL BE IN THE ERN HALF OF THE PANHANDLES. FORECAST
SOUNDINGS INDICATE HEAVY RAIN AS A CERTAINTY WITH STORMS BUT HAVE
REFRAINED FROM ISSUING A FLASH FLOOD WATCH DUE TO EXPECTED RAPID
FORWARD MOTION OF THE MAIN MCS.

STORM CHANCES CONTINUE INTO AT LEAST THE MIDDLE PART OF THE WEEK...
BUT A LOT WILL DEPEND ON HOW FAR SOUTH THE COLD FRONT SURGES TONIGHT
AND WHAT KIND OF ADDITIONAL DEVELOPMENT WE GET ALONG IT LATE TONIGHT
AND/OR TOMORROW. THINK THERE WILL BE SOME NWD MIXING OF THE FRONT
TOMORROW AND ANOTHER ROUND OF STORMS WILL DEFINITELY BE POSSIBLE
ALONG THIS BOUNDARY MON EVENING SO WENT AHEAD AND INCREASED POPS IN
THE SW TX PANHANDLE FOR MON NIGHT.

UNCERTAINTY CONTINUES TO BE HIGH LATER IN THE PERIOD AS MED RANGE
MODELS VARY WILDLY ON THE OVERALL UPR PATTERN.

TEMPERATURES WILL GENERALLY REMAIN WITHIN 5-10 DEGREES OF NORMAL.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  83  64  83  64 /  40  20  40  20  30
BEAVER OK                  66  87  65  87  65 /  90  20  30  20  40
BOISE CITY OK              62  82  61  85  62 /  50  20  40  20  30
BORGER TX                  67  86  67  86  66 /  60  20  40  20  30
BOYS RANCH TX              65  86  65  88  66 /  30  20  40  20  30
CANYON TX                  63  84  64  84  64 /  40  30  40  20  20
CLARENDON TX               66  85  66  84  66 /  50  30  40  20  30
DALHART TX                 61  83  61  85  63 /  40  20  40  20  30
GUYMON OK                  65  85  65  86  64 /  70  20  30  20  40
HEREFORD TX                63  84  63  84  63 /  30  30  40  20  20
LIPSCOMB TX                66  85  65  86  66 /  80  20  30  20  40
PAMPA TX                   64  83  64  83  65 /  70  20  40  20  30
SHAMROCK TX                66  86  66  85  66 /  70  30  30  20  30
WELLINGTON TX              68  88  68  86  68 /  60  30  30  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/09
Hazardous weather outlook, Jun 22, 4:02 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SUN JUN 22 2014

OKZ001>003-TXZ001>020-231200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN PANHANDLES THIS
AFTERNOON. A FEW STORMS THAT DEVELOP WILL BE STRONG TO SEVERE...WITH
LARGE HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS TO 70 MPH THE
PRIMARY HAZARDS.

TONIGHT...SEVERE THUNDERSTORMS COULD AFFECT MUCH OF THE REST OF THE
PANHANDLES WITH THE POTENTIAL FOR HAIL TO THE SIZE OF QUARTERS...DAMAGING
WIND GUSTS IN EXCESS OF 70 MPH...AND VERY HEAVY RAINFALL WHICH COULD
LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES MONDAY THROUGH WEDNESDAY. A FEW STORMS THAT
DEVELOP DURING THIS TIME PERIOD WILL HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO THE POTENTIAL FOR
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION AT TIMES THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jun 22, 3:17 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SUN JUN 22 2014

OKZ003-222100-
BEAVER OK-
317 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF KNOWLES...OR 17 MILES
NORTHEAST OF BEAVER...MOVING EAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KNOWLES...            GATE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 9999 3684 10000 3684 10041 3701 10042
      3701 10000
TIME...MOT...LOC 2018Z 251DEG 15KT 3697 10027

JACKSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.7 hours before the tornado, 132 km from the path. June 22, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1291 joules per kilogram, CIN -141, lifted condensation level 1017 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 67 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-141 J/kg
Surface CAPE
654 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.3 hours after it, 132 km from the path. June 23, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 5 joules per kilogram, CIN -315, lifted condensation level 2643 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -90 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-315 J/kg
Surface CAPE
51 J/kg
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the touchdown began at 22:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:22 UTCTSTM WND DMG1 E KnowlesBeaver, OKFIVE TELEPHONE LINES BLOWN DOWN IN KNOWLES.
21:55 UTCHAIL 1.75KnowlesBeaver, OKRELAYED FROM A REPORTER AT THE WOODWARD NEWS. TIME IS APPROXIMATE.
22:37 UTCHAIL 18 Nw SlapoutBeaver, OK
22:37 UTCTORNADO10 Wnw SlapoutBeaver, OKBRIEF 15 TO 20 SECOND TORNADO IN OPEN FIELD. NO DAMAGE OBSERVED.
22:42 UTCTORNADO9 W SlapoutBeaver, OKMINOR DAMAGE TO AN OLD BARN AS WELL AS MINOR ROOF DAMAGE TO A MANUFACTURED HOME. A FEW OUTBUILDINGS WERE DAMAGED. TORNADO DRIFTED SOUTH ACROSS US HIGHWAY 412. TORNADO WAS RATED EF-0...AND LASTED 8 MINUTES.
22:48 UTCFLASH FLOOD2 S KnowlesBeaver, OKWATER COVERING COUNTY ROADS SOUTH OF THE TOWN OF KNOWLES.
22:49 UTCFLASH FLOOD2 S KnowlesBeaver, OKWATER COVERING COUNTY ROADS SOUTH OF THE TOWN OF KNOWLES.
23:03 UTCTORNADO14 W SlapoutBeaver, OKAT LEAST TWO DOZEN POWER POLES SNAPPED WITH DAMAGE TO A BARN WITH THE EAST WALL AND ROOF MISSING. A CENTER PIVOT IRRIGATION SYSTEM WAS DAMAGED. ADDITIONAL ROOF AND WALL DAMAGE TO A BARN AND HOUSE. TORNADO WAS RATED EF-1.
23:10 UTCTSTM WND GST 668 W SlapoutBeaver, OK
23:30 UTCFLASH FLOODKnowlesBeaver, OKA REPORTER AT THE WOODWARD NEWS SENT A PICTURE OF A FARM ROAD THAT WAS COMPLETELY WASHED OUT. TIME IS APPROXIMATE.
23:31 UTCTORNADO7 Se ElmwoodBeaver, OKTOPS OF TREES SNAPPED AND A METAL GARAGE COMPLETELY DESTROYED. TORNADO WAS RATED EF-0...AND LASTED 1 MINUTE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of June 22, 2014

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 226:03 PM CDTEF1Beaver, OK3.8150
June 226:31 PM CDTEF0Beaver, OK0.450
June 226:57 PM CDTEF0Lipscomb, TX2.050
June 226:06 PM MDTEF0Morgan, CO0.150
June 227:22 PM CDTEF0Lipscomb, TX1.075
June 229:50 PM CDTEF1Roberts, TX1.9100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.